Dr Flo, I am in my 20s and I have recently been diagnosed with HIV even though I don’t look sick. I am worried about my future (I’m afraid that I’m going to die). I also don’t want people to know that I am positive, so I don’t want to start taking ARVs. Please help me. Distraught Woman
Dear Distraught Woman,
While HIV infection is long-term illness, it is not a death sentence when managed well.
It is best to start taking anti-retrovirals (ARVs) as soon as possible, even though you are feeling well. There are tests that are carried out to gauge your immunity and general health, before you start taking the medicine. The purpose of the medicine is to improve or maintain your immune system and to prevent any infections and other complications that may arise from the HIV infection. Moreover, sometimes the body may not be doing well, even though on the outside you look fine. Taking medication will help you live a normal life and it reduces the chances of transmitting HIV to another person.
You also need to eat well and exercise. There are support groups where you can get advice and support during this time. Counselling also helps.
The comprehensive care centres in hospitals will assist you with treatment and any other help you require.
Dr Flo, I experience aching in the anus that started in 2013. I was tested for haemorrhoids, but the test results were negative. I was given Anusol tablets to insert and the problem went away for some time, but it keeps recurring. Last year I was given Anusol cream to use and as usual the problem resolved, but the problem recurred at the beginning of this year. What can I do to treat this problem once and for all? Duncan
Pain in the anus can be caused by anal fissure, a tear in the lining of the anus caused by passing large or hard faeces; haemorrhoids, bulging veins in the lower part of the rectum and anus; anal fistula, a small tunnel that develops from the inner lining of the anus to the skin, usually caused by an infection leading to accumulation of pus (abscess); muscle spasms; trauma; inflammation of the lining of the anus and rectum; infection; diarrhoea or constipation; ulcer in the lining of the rectum or cancer (rare).
The problem is recurring, therefore, it would be good to see a surgeon so that a proper examination of the lower part of the gastrointestinal tract can be done. Treatment will depend on the cause.
Medication like Anusol has a pain reliever that helps with the symptoms.
In addition, prevent constipation by taking a lot of fluid and a high-fibre diet every day, exercise, schedule time for a bowel movement every day and take your time; use baby wipes instead of toilet paper and take a sitz bath - sit in warm water for about 20 minutes twice a day to help soothe the injured tissue.
There are fibre supplements which you can take to help with passing soft stool.
Dr Flo, I had an induced abortion two weeks ago, and since then I have been having severe abdominal pain. What could be wrong? SC
The severe abdominal pain may be due to infection or due to incomplete abortion, or due to a tear or damage to the reproductive organs.
This may lead to life-threatening infection and/or heavy bleeding.
You need to see a gynaecologist urgently for a comprehensive physical examination, including genital examination and an ultrasound scan.
Other tests such as blood test, urine test and examination of any remnants from the uterus may be done.
You will be put on antibiotics and painkillers, and other treatment will depend on what is found.
Send your medical questions to [email protected] for free expert advice